Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2016, 9:43 PM CDT for Brown County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 9:43 PM CDT (02:43 UTC)
- Expired
- Aug 1, 2016, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 35 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.7
The text
As transmitted.
985 WUUS53 KABR 020243 SVRABR SDC013-020330- /O.NEW.KABR.SV.W.0172.160802T0243Z-160802T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 943 PM CDT MON AUG 1 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 1030 PM CDT * AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FREDERICK...OR 14 MILES SOUTH OF ELLENDALE...MOVING EAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... BARNARD AROUND 950 PM CDT. SAND LAKE WILDLIFE REFUGE AROUND 1025 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4575 9864 4586 9853 4585 9819 4563 9835 TIME...MOT...LOC 0243Z 287DEG 16KT 4579 9852 HAIL...1.25IN WIND...<50MPH $$ SD
2 follow-up statements
900 WWUS53 KABR 020257 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 957 PM CDT MON AUG 1 2016 SDC013-020330- /O.CON.KABR.SV.W.0172.000000T0000Z-160802T0330Z/ BROWN SD- 957 PM CDT MON AUG 1 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHWESTERN BROWN COUNTY... AT 957 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...OR 15 MILES SOUTH OF ELLENDALE...MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... SAND LAKE WILDLIFE REFUGE AROUND 1030 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4575 9864 4582 9856 4584 9820 4563 9835 TIME...MOT...LOC 0257Z 288DEG 12KT 4578 9847 HAIL...1.00IN WIND...<50MPH $$ SD
219 WWUS53 KABR 020319 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1019 PM CDT MON AUG 1 2016 SDC013-020330- /O.CON.KABR.SV.W.0172.000000T0000Z-160802T0330Z/ BROWN SD- 1019 PM CDT MON AUG 1 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHWESTERN BROWN COUNTY... AT 1019 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAND LAKE WILDLIFE REFUGE...OR 18 MILES NORTH OF ABERDEEN...MOVING SOUTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BROWN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4575 9863 4577 9846 4579 9824 4563 9835 TIME...MOT...LOC 0319Z 305DEG 16KT 4572 9836 HAIL...1.00IN WIND...<50MPH $$ SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:27 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 1, 6:27 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT MON AUG 1 2016 .UPDATE... Issued at 623 PM CDT MON AUG 1 2016 The Severe Thunderstorm Watch remains in effect this evening, though so far the activity has been confined to North Dakota. The expectation is that the potential for storms developing across eastern SD will increase around or just after sunset. Made a few adjustments to pops in the meantime. Also increased cloud cover from Watertown south as an area of stratus is advecting north. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 413 PM CDT MON AUG 1 2016 Latest sat pics and 88D data indicate storms forming over sc North Dakota currently. This is where the SPC meso page indicates the best overlay of supportive convective parameters with decent deep layer/ll shear as well as plenty of ml cape. Expect this area of storms to gradually grow into some sort of MCS, and then potentially move southeast over ne South Dakota this evening. However, confidence in the exact evolution of convection this evening is not particularly high given varying CAM solutions. Nonetheless there will be a threat for hail/wind and perhaps even a brief tornado if any storm can get anchored on the outflow boundary/warm front headed toward southern ND to the east of the north central SD sfc low. The rest of the short range looks mostly dry until late Wednesday as another front moves across the region. The models continue to indicate a fairly decent EML over top that front and thus convection may be limited until Wednesday night when some cooling aloft spreads across the forecast area as strong trof heads across southern Canada. Temperatures overall should be near to above normal through Wednesday. Cooler temperatures are expected later in the week. .LONG TERM...(Thursday through Monday) Issued at 413 PM CDT MON AUG 1 2016 Cold front will be moving out of the area on Thursday and into MN. Any lingering precip over the eastern CWA Thursday morning should be out of the area by afternoon. Cooler and drier air will be moving in on Thursday. After highs in the 90s for many areas on Wednesday, Thursday will drop back down into the low to mid 80s for most areas. Dewpoints will also drop down into the 50s which will feel comfortable. Surface high pressure will move in Thursday night and stick around through the day Friday. This will bring dry conditions, light winds, and pleasant temperatures. The rest of the period sees a small increase in precip chances as models suggest weak embedded waves within mid level flow will cross the region. Did not stray too far from SuperBlend pops at this time based on timing and uncertainty. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 623 PM CDT MON AUG 1 2016 An area of MVFR stratus is pushing up into KATY this evening and will likely linger then fall to IFR toward morning. Otherwise all sites are VFR. Thunderstorm activity has been confined to ND so far this evening, but there is starting to be some development just west of KABR on some outflow boundaries and also with the front near Corson county which may affect KMBG. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TMT AVIATION...Wise
Hazardous weather outlook, Aug 1, 3:52 AM CDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 352 AM CDT MON AUG 1 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 352 AM CDT MON AUG 1 2016 /252 AM MDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE ENTIRE AREA...AND TONIGHT OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. ANY REPORTS OF HAIL OR STRONG WINDS IS ENCOURAGED. REPORTS CAN BE SENT THROUGH OUR WEBPAGE...FACEBOOK...AND TWITTER OR BE CALLING THE ABERDEEN NWS OFFICE. KF
In the hours before
Special weather statement, Aug 1, 8:31 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 831 PM CDT MON AUG 1 2016 SDZ005-006-020200- MCPHERSON SD-BROWN SD- 831 PM CDT MON AUG 1 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 900 PM CDT... AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ELM LAKE...OR 10 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREDERICK AND ELM LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4580 9834 4583 9873 4594 9876 4594 9830 TIME...MOT...LOC 0131Z 273DEG 28KT 4588 9865 TDK
Local storm report, Aug 1, 8:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 8 WNW FREDERICK 45.86N 98.66W
08/01/2016 E0.88 INCH BROWN SD PUBLIC
MOSTLY PEA TO NICKEL SIZE HAIL.
&&
RVLocal storm report, Aug 1, 9:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 7 W FREDERICK 45.85N 98.65W
08/01/2016 E0.75 INCH BROWN SD PUBLIC
MOSTLY PEA TO PENNY SIZE HAIL.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 43 min |
| Aug 1, 9:54 PM CDT | Special Weather Statement | ABR | Roberts | 51 min |
| Aug 1, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 13 min |
| Aug 1, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Aug 1, 10:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 42 min |
| Aug 1, 10:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 48 min |
| Aug 1, 11:20 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 55 min |
| Aug 1, 11:54 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.